Patient Comments: Steroid Drug Withdrawal -Symptoms

What symptoms did you experience with steroid drug withdrawal?

Comment from: Lotsopain, 65-74 Female (Patient) Published: January 20

I was diagnosed with rheumatoid arthritis (RA) in 1992. I've been on prednisone on and off all this time. I do go off of it slowly but still get the withdrawal symptoms. Sometimes those pains are worse than the pain from the RA. The muscle soreness and weakness is horrible. I'm off now and am miserable. I'm so tempted to go back on one pill a day.

Was this comment helpful?Yes
Comment from: Spuds, 65-74 Female (Patient) Published: January 20

After 2 years on prednisone 10 mg I tapered off as suggested by the doctor. Now I am having muscle aches in arm and legs.

Was this comment helpful?Yes
Comment from: Tom, 65-74 Male (Patient) Published: January 20

I have a prior entry on steroid drug withdrawal, male patient on November 12. Now I am getting some muscle pains that ease during the day. It seems 1.5 mg was the tipping point. This morning (always do it on a Monday) I reduced it to 1 mg. I am going up the gym to do the weights and weight machines, immediately after this. I have muscular pain around shoulder/upper arms and vague elbow and knee joint pain early mornings. Lying in bed first thing in the morning, I feel some aching across the pelvis or hips. I wonder if it is because I need a new mattress or because it was wet and I sat in a chair all day Sunday or just old age being masked by prednisolone. It is annoying and only slightly incapacitating but like the rest of you, I could certainly do without it! Keep moving!

Was this comment helpful?Yes
Comment from: Dawn, 55-64 Female (Patient) Published: January 05

I was diagnosed with giant cell arteritis one year ago and started out on 40 mg of prednisone. I have been tapering down for months. I had one relapse at 20 mg, but now am down to 5 mg, and tomorrow I begin 4 mg for two weeks. I am decreasing by 1 mg every two weeks; very slowly but it seems to be okay this way for me. I do have withdrawal symptoms; lower legs hurting, sore knees, and fatigue, so I am anxious to get off the prednisone for good. I am hoping that all the side effects such as weight gain and the typical moon face, from using the drug, will go away as well once it is out of my system.

Was this comment helpful?Yes
Comment from: Lisa, 45-54 Female (Patient) Published: December 29

I've been on prednisolone for 8 years, for the kidney transplant I had, but now I am being tapered off, due to avascular necrosis (AVN) in my knee. Every time I drop 1 mg l am suffering with aching limbs severe neck and head ache. It's like flu, but neck and head pain are the worst ever. I was also sick last night. I do wonder if this is all worth it.

Was this comment helpful?Yes
Comment from: 65-74 Male (Patient) Published: November 12

I had giant cell arthritis, which affected sight in my left eye, now fully regained. I was whipped into hospital off the street and placed on a drip with 65 mg of prednisolone. Let home after 2 days, had difficulty remembering things like my piano lessons, moving at a quarter to half speed without realizing it. At all stages during slow withdrawal (one relapse, back up to 20 mg from 5 mg) I maintained my usual attendance at the local gym. I had to reduce the weights accordingly, continued to run shorter distances, all with reduced efficiency. Now I am down to 3 mg, I am functioning near normal levels and do not recognize the symptoms being described (for which I am grateful)! Yes, I did have the night sweats, which was so alarming, and mental sluggishness. Other than that, I seem to be nearly (fingers crossed) home free. I wonder if the exercise helped or I was just lucky.

Was this comment helpful?Yes
Comment from: gramjam, 65-74 Male (Caregiver) Published: August 25

Our regular doctor put my husband on 15 mg prednisone to see if helped his peripheral neuropathy. Then his rheumatologist upped it to 40 mg to see if it actually was helping him! His pain, muscle weakness, inability to sleep was worse, he got severe headaches and his neck and face got very puffy appearing. Now he is being weaned off the prednisone. The side effects are horrible; muscle weakness and atrophy, severe abdominal pain, light headedness. The pain of withdrawal on top of the pain from the severe neuropathy is almost more than he can bear!

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Steroid Drug Withdrawal - Treatment Question: Please describe the treatment you received for steroid drug withdrawal.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors